Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking cabgolin for high prolactin level. Started gaining weight. Alternate medicine and permanent solution?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5461 Questions
Question
hi....i am 25 yrs old married women....i was detected with high level of prolactin even though i was not pregnant.So i started consuming tablet cabgolin(0.5mg) twice weekly....i saw decrese in prolactin level as soon as i took medicine but when i left it i again saw increase in prolactin level............is there any permanent solution or is it i have to take medicines life long??

one more querry i saw a weight increase of around 15 kgs within 1 year after my prolactin level came up.....i am very worried for tht.....please suggest me how can i lose this weight.......is increase in prolactin level responsible for weight gain......how will i deal this adverse situation??.....one more thing.....i dont have thyroid problem.....still my weight is increasing continuously.....please give me solution ASAP.within how many months i can lose this 15kgs ?.....will i have to continue my prolactin control medine during my weight loss attempt?
(
Posted Tue, 16 Apr 2013 in Medicines and Side Effects
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Hi,

Thank you for posting your query.

First of all, we need to find out the reasons for your high prolactin level in blood. One common cause is a small tumor in pituitary gland. MRI scan of the pituitary gland (sella) along with brain would help us diagnose the problem correctly. Depending on the MRI report, we can decide the duration of cabergoline treatment.

Weight loss is most probably not connected to prolactin issue. You can modify your diet (reduce intake of carbohydrates such as rice, sweets) and fats (oily food and non veg food), and increase your exercise (about 30 minutes of brisk walk daily). This would lead to weight loss and make you attain ideal weight.

I hope it helps.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website: http://bit.ly/Dr-Sudhir-kumar
My email: YYYY@YYYY
My Website: WWW.WWWW.WW My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: Taking cabgolin for high prolactin level. Started gaining weight. Alternate medicine and permanent solution? 1 hour later
hi....thanks doctor for your reply....

i have few more querries....i am staying in bangalore....can u recommend me any good clinic where i can do these tests....they will ask for prescription and details of the test....can u pls provide tht to me??

The other querry is i always had a constant maintained diet and weight.....but it only increased(tht too suddenly 15kgs within 1 year)only after my prolactin level increased....thts why i feel my weight increase related to prolactin level increase.is my guess right or wrong?

i am attaching my doctor's report and prescription for more clarity of the issue....please find my attached reports and revert back to me....
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Hi Ms XXXXXXX

Thank you for getting back.

You can go to Elbit Diagnostics in Bangalore for the test:

MRI brain including sella and pituitary fossa

Please call 0000 to fix the appointment. You can mention my name as the referring doctor, then they will do it.

Please get back with the reports, so that I can guide you for further treatment.

Best wishes,
Dr Sudhir Kumar MD DM
Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Taking cabgolin for high prolactin level. Started gaining weight. Alternate medicine and permanent solution? 2 days later
hi....thanks for your reply doctor.......

as prescribed by you i did my MRI brain including sella and pituitary fossa in elbit.i am attaching the report....please find my attached report.....please suggest what should i do next after u go through this report.

with regards, XXXXXXX
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back with MRI reports.

It is a very good news. Your pituitary gland is totally normal.

I suggest you to continue cabergoline at the current dose for six weeks.

After that, please do a serum prolactin blood test and get back to me.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Taking cabgolin for high prolactin level. Started gaining weight. Alternate medicine and permanent solution? 1 hour later
hi....thanks doctor for the reply.....


i am very glad to hear that i have no tumor in my pitutary gland....but i have one big concern....when i am on cabgolin my breast is painfree and my belly and face is normal(at tht time my prolactin had decreased to 0.5)so i left taking cabgolin.....just after one month my breast size increased suddenly(heavy and very painful)....my belly and face also got swollen and fat.....this happened with me twice before.....so as ur suggesting tht i will not take medicines after 6 weeks.....i am afraid again the same condition may arise.....eventhough the root cause is not known....why i am getting such painful breast and weight gain and also hike in prolactin level once i leave cabgolin????
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back.

Your problem is related to mild hormonal imbalance. In many cases, this imbalance would be transient, so, I am hoping that your prolactin levels would normalize soon.

Then, you would then have no problem, including your weight and breast size/pain.

Best wishes and good night,

Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor